Hail, Custer
- When
- August 2, 3:50 PM CST
- Where
- Custer County, 4.43 mi NNW of Weissert
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.530, -99.480
A strong upper level disturbance tracked southeast across northwestern Nebraska into north central and portions of central Nebraska during the late afternoon hours on August 2nd. Numerous thunderstorms developed and some produced large hail up to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A strong upper level disturbance tracked southeast across northwestern Nebraska into north central and portions of central Nebraska during the late afternoon hours on August 2nd. Numerous thunderstorms developed and some produced large hail up to the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 2, 2:20 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 320 PM CDT SAT AUG 2 2014 .SYNOPSIS... ISSUED AT 320 PM CDT SAT AUG 2 2014 THE WESTERN CONUS RIDGE/EASTERN CONUS TROUGH PATTERN CONTINUES IN THE UPPER LEVELS WITH THE CENTRAL PLAINS UNDER THE INFLUENCE OF NORTHWEST FLOW WITH WEAK SHORTWAVES PERIODICALLY MOVING OVER THE RIDGE AND ACROSS THE AREA AS THEY DIVE INTO THE TROUGH. AT 19Z...NOTING A SHORTWAVE TROUGH MOVING INTO NORTHERN SOUTH DAKOTA...WITH ANOTHER OVER SOUTHERN WYOMING. 02.12Z SOUNDINGS SHOWED 700MB TEMPERATURES OF 9C AND 8C AT KUNR AND KLBF RESPECTIVELY...WITH 5C AND 6C AT KABR AND KOAX. THIS WOULD INDICATE THAT ALTHOUGH THE AREA IS UNDER NORTHWEST FLOW...THE WARM AIR ALOFT UNDER THE RIDGE CONTINUES TO STAY IN PLACE ACROSS THE WESTERN PLAINS. HOWEVER...THIS AIR IS NOT WARM ENOUGH TO CAP THE BOUNDARY LAYER. AT THE SURFACE...LOW PRESSURE WAS SITUATED OVER SOUTH CENTRAL SOUTH DAKOTA...JUST NORTH AND EAST OF KVTN WITH A WEAK TROUGH OF LOW PRESSURE EXTENDING SOUTH THEN WEST /TO AROUND KBBW THROUGH KLBF AND KOGA. STRONG HEATING AT THE SURFACE WITH HIGHS IN THE UPPER 80S AND LOW 90S HAS CREATED DEEP MIXING UP TO 600MB AND WITH STEEP LAPSE RATES CONVECTION HAS BEGUN TO DEVELOP ACROSS THE AREA WHERE CONVERGENT BOUNDARIES EXIST. MU CAPES ARE 1500 TO 2000 J/KG BUT THERE IS VERY LITTLE SHEAR OVER ONGOING CONVECTION SO ACTIVITY HAS BEEN VERY UNORGANIZED THUS FAR THIS AFTERNOON. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 320 PM CDT SAT AUG 2 2014 SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON AND INTO THIS EVENING UNTIL LOSS OF DAYTIME HEATING STABILIZES THE BOUNDARY LAYER AND CUTS OFF THE ENERGY INTO THE STORMS. THE SURFACE LOW OVER SOUTH DAKOTA WILL SLOWLY MOVE SOUTHEAST THROUGH THE EVENING WITH THE PRECIPITATION GENERALLY STAYING ALONG AND SOUTH OF AN ARC FROM THE LOW TO KTIF TO KAIA. PRECIPITATION CHANCES WILL SLIDE SOUTH AND EAST THROUGH THE EVENING...AND SHOULD GENERALLY BE DONE BY 06Z. THE RAP AND THE NAM DO INDICATE AN INCREASE IN DEEP LAYER SHEAR AS A SHORTWAVE TROUGH OVER THE DAKOTAS SLIDES SOUTHEAST THIS EVENING. IS NOT OUT OF THE QUESTION TO GET AN ISOLATED STORM THAT IS ABLE TO GET ORGANIZED AND PRODUCE HAIL OR STRONG WINDS...BUT FEEL IT WILL BE SHORT LIVED AND NO REAL THREAT FOR SEVERE STORMS IS CURRENTLY A CONCERN. AS THE SHORTWAVE OVER SOUTH DAKOTA MOVES SOUTHEAST INTO NORTHERN NEBRASKA LATER THIS EVENING AND OVERNIGHT THERE ARE INDICATIONS OF WARM AIR ADVECTION AND STRONGER LIFT AHEAD OF IT...ALONG WITH MOISTURE TRANSPORT IN THE 850MB TO 700MB LAYER. ALTHOUGH NONE OF THIS IS REAL STRONG COULD GET MORE CONVECTION TONIGHT. IF IT DOES DEVELOP...ONE QUESTION WILL BE HOW FAR WEST IT WILL BE. CURRENT SUITE OF MODELS SHOW MOST OF THIS ACTIVITY WILL JUST SKIRT THE LOCAL FORECAST AREA...MAINLY KEEPS IT OVER NORTHEAST NEBRASKA. THEN FOR SUNDAY...NOT MUCH CHANGE IN THE GENERAL WEATHER PATTERN. TEMPERATURES ALOFT WARM SLIGHTLY BUT NOT MUCH SO STILL LOOKING FOR HIGHS NEAR 90 OR IN THE LOW 90S MOST LOCATIONS. WITH THE EXCEPTION OF THE GFS...MODELS ARE ALL DEVELOPING CONVECTION IN THE AFTERNOON ALONG A WEAK SURFACE FRONT FROM NORTHWEST TO SOUTH CENTRAL NEBRASKA. STRONG DAYTIME HEATING WILL AGAIN DESTABILIZE THE LOW LEVELS OF THE TROPOSPHERE AND WILL CREATE STEEP LAPSE RATES WITH MIXING TO NEAR 650MB. ALSO...THERE IS A WEAK SHORTWAVE PROJECTED TO MOVE INTO NORTHWEST NEBRASKA NEAR MID AFTERNOON TO ENHANCE THE LIFT IN THE AREA. AS SIMILAR CONDITIONS OVER THE PAST SEVERAL DAYS HAVE CAUSED DEVELOPMENT OF ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY SEE NO REASON WHY IT WON/T OCCUR AGAIN SUNDAY AFTERNOON AND HAVE ADDED CHANCES FOR PRECIPITATION INTO THE FORECAST. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 320 PM CDT SAT AUG 2 2014 SUNDAY NIGHT...WRN STATES UPPER RIDGE AXIS BUILDS EWD AS UPPER LOW OVER SERN CANADA ALSO SHIFTS EWD. SURFACE HIGH PRESSURE BEGINS TO SLIDE SWD INTO THE GREAT LAKES AND UPPER MISSISSIPPI VALLEY WHICH ALLOWS A WEAK BOUNDARY TO BACK WWD INTO THE NERN PORTION OF THE FCST AREA SUNDAY NIGHT INTO MONDAY. AS THIS HAPPENS...LEE SIDE LOW PRESSURE REDEVLOPS ACROSS THE NRN HIGH PLAINS SETTING UP A BAROCLINIC ZONE ALONG THE PERIPHERY OF THE ERN SIDE OF THE UPPER RIDGE AXIS...ACROSS THE DAKOTAS AND NRN NEBRASKA. THE ULITMATE PLACEMENT OF THIS FRONTAL BOUNDARY WILL BE KEY TO THE PRECIPITATION FCST THROUGH THE WEEK AND IS DISCUSSED FURTHER BELOW. MODELS ARE SIMILAR WITH THIS PLACEMENT BY MONDAY THOUGH DIFFER BEYOND. THE NRN PORTION OF THIS BOUNDARY BECOMES CO-LOCATED WITH AN AREA OF MID LEVEL FRONTOGENESIS SUNDAY EVE WHICH WILL HELP TO GENERATE DEEP LAYER LIFT AND A BETTER CHC OF THUNDERSTORMS NORTH OF NEB SUNDAY EVE. HOWEVER...UPPER NW FLOW HAS GENERATED ISOLATED THUNDERSTORMS IN THE CURRENT PATTERN DUE TO WEAK BOUNDARY INTERACTIONS AND STEEP LAPSE RATES ALOFT...AND WOULD EXPECT A SIMILAR SCENARIO FOR SUNDAY EVE FURTHER SOUTH INTO WESTERN AND NORTH CENTRAL NEB...AND THEREFORE SLIGHT CHANCES FOR THUNDERSTORMS WILL BE IN THE FCST BEFORE MIDNIGHT SUNDAY. MIN TEMPS SUNDAY NIGHT NEAR TO SLIGHTLY ABOVE AVERAGE FOR THIS TIME OF YEAR. MONDAY INTO TUESDAY THE SHIFT IN THE RIDGE AXIS ALONG THE FRONT RANGE ALLOWS SUBSIDENCE AND DRYING TO OCCUR OVER THE HIGHER TERRAIN FURTHER WEST. THIS IN TURN WILL ALLOW FOR A RETURN OF THE NOCTURNAL HIGH PLAINS LLJ WHICH DEVELOPS IN RESPONSE TO THE MORE RAPID COOLING OF THE HIGHER TERRAIN IN THE EVENING COMPARED TO A MORE MOIST ATMOSPHERE FURTHER EAST. THIS LLJ ALSO STRENGTHENS IN RESPONSE TO UPPER PV ANOMALIES ROUNDING THE NOW FLATTENED RIDGE WITH ASSOCIATED SFC CYCLOGENESIS FAVORING THE WY/CO FRONT RANGE AND WRN HIGH PLAINS BY MID WEEK. THIS ALL SETS THE STAGE FOR INCREASED THUNDERSTORM DEVELOPMENT...ESPECIALLY DURING THE LATE EVENING AND OVERNIGHT HOURS...MONDAY AND TUESDAY AND ON INTO THE REST OF THE WEEK. THE PREVIOUSLY MENTIONED FRONTAL BOUNDARY CONTINUES TO SAG FURTHER SWD AND EVENTUALLY ACROSS THE WESTERN AND NORTH CENTRAL PORTION OF NEBRASKA DURING MID WEEK. THE LLJ WILL BE EFFICIENT AT SUPPLYING LOW LEVEL MOISTURE TO THE ATMOSPHERE WHICH WILL BE FURTHER ENHANCED BY TROPICAL MOISTURE MOVING NWD THROUGH THE GREAT BASIN AREA AROUND THE AFOREMENTIONED UPPER HIGH. THE RESULT IS PW VALUES APPROACHING +2 STANDARD DEVIATIONS ABOVE THE MEAN FOR THIS TIME OF YEAR...NEARING 1.75 INCHES BY THU. IN ADDITION...MODEST INSTABILITY DEVELOPS E OF THE STATIONARY/WARM FRONTAL BOUNDARY IN ERN NEB EARLY IN THE WEEK BUT SHIFTS SWWD BY WED/THU TIME FRAME AS DOES THE BOUNDARY. THE SPECIFIC DETAILS OF BOUNDARY LOCATION FROM DAY TO DAY WILL BE DETERMINED LARGELY BY EACH ITERATION OF CONVECTIVE DEVELOPMENT AS MESOSCALE COLD POOL AUGMENTATION OF THE BOUNDARY TAKES PLACE...MAKING SPECIFIC DETAILS OF THUNDERSTORM DEVELOPMENT DIFFICULT. IN GENERAL...THE DEVELOPING LARGE SCALE PATTERN BY MID WEEK SUPPORTS AN INCREASED CONFIDENCE IN INCREASING THUNDERSTORM CHANCES THROUGH THE WEEK. DAYTIME MAX TEMPERATURES WILL BE AVERAGE TO SLIGHTLY ABOVE TO START THE WEEK...BUT WILL LOWER TO BELOW AVERAGE BY THE END OF THE WEEK. THE DIURNAL RANGE OF TEMPS AS THE WEEK PROGRESSES HOWEVER LESSENS WITH LOWS REMAINING NEAR OR ABOVE AVERAGE THROUGH THE WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1245 PM CDT SAT AUG 2 2014 SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING FOR MUCH OF WESTERN INTO NORTH CENTRAL NEBRASKA. HOWEVER LOCATIONS NORTH OF A LINE FROM KIEN TO KONL ARE LESS LIKELY TO SEE CONVECTION. EXPECT THE CONVECTION TO BE ISOLATED TO SCATTERED IN NATURE SO DON/T HAVE HIGH CONFIDENCE IN ANY PARTICULAR LOCATION OBSERVING A THUNDERSTORM. THE MOST LIKELY TIME FRAME IS 21Z TO 01Z. THIS ACTIVITY WILL DIMINISH THIS EVENING...BUT THERE IS POTENTIAL FOR SOME SHOWERS AND STORMS TO COME OUT OF CENTRAL SOUTH DAKOTA AND HIT NORTH CENTRAL INTO NORTHEAST NEBRASKA AFTER MIDNIGHT. LOCALLY...THIS COULD IMPACT KONL. OTHERWISE...LIGHT WINDS AND VFR CONDITIONS ARE EXPECTED. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...BROOKS SHORT TERM...BROOKS LONG TERM...JWS AVIATION...BROOKS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 333 PM CDT SAT AUG 2 2014 NEZ004>010-022>029-035>038-056>059-069>071-094-032045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 333 PM CDT SAT AUG 2 2014 /233 PM MDT SAT AUG 2 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORMS WILL IMPACT PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THIS EVENING. THE STORMS WILL PROGRESS EAST/SOUTHEAST OVERNIGHT. A STRONG STORM OR TWO CAN NOT BE RULED OUT...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. MONDAY NIGHT AND CONTINUING THROUGH THE WEEK WILL BE NUMEROUS CHANCES FOR SCATTERED THUNDERSTORMS. A FEW STRONG STORMS ARE POSSIBLE...HOWEVER WIDESPREAD SEVERE THUNDERSTORM ACTIVITY APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) BROOKS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 406 PM CDT SAT AUG 2 2014 NEZ038-022145- CUSTER NE- 406 PM CDT SAT AUG 2 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CUSTER COUNTY UNTIL 445 PM CDT... AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MERNA...OR 8 MILES NORTHWEST OF BROKEN BOW...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... BROKEN BOW AROUND 420 PM CDT. BERWYN AROUND 435 PM CDT. WESTERVILLE AROUND 440 PM CDT. ANSLEY AROUND 445 PM CDT. THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 260 AND 307. THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 259 AND 308. THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 73 AND 106. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. SPRINGER
The North Platte radar (KLNX), 103 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530989, 530990, 530991, 530992, 530993, 530994.